Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 5, NWS Elko, NV

January 14, 2024Elko County, Nevada

NWS Elko, NV issued this wind advisory at Jan 14, 2024, 6:47 AM PST for Elko County, Nevada. It took effect at Jan 14, 2024, 7:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2024, 6:47 AM PST (14:47 UTC)
In effect from
Jan 14, 2024, 7:00 AM PST
Expired
Jan 14, 2024, 10:00 AM PST
In force
3 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 2.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS75 KLKN 141447
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
647 AM PST Sun Jan 14 2024

NVZ033-036-141600-
/O.EXP.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/
Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of West Wendover, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade
647 AM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

Breezy winds continue this early morning, but are below criteria
and impact thresholds. The Wind Advisory is allowed to expire at 7
AM. Drivers should continue to use caution when traveling today in
case breezy winds blow any snow over portions of the road.

$$

NVZ039-141800-
/O.NEW.KLKN.WI.Y.0005.240114T1500Z-240114T1800Z/
South Central Elko County-
Including the cities of Ruby Lake and Oasis
647 AM PST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...West winds 10 to 20 mph expected with gusts up to 35 mph.

* WHERE...South Central Elko County including Pequop Summit.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Wind observations show strong gusts
  impacting areas prone to hazards from westerly winds, including
  Pequop Summit. Observations and reports show portions of the
  advisory area seeing car accidents from deteriorating conditions
  from the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
1 follow-up statement
796 
WWUS75 KLKN 141736
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
936 AM PST Sun Jan 14 2024

NVZ039-141845-
/O.EXP.KLKN.WI.Y.0005.000000T0000Z-240114T1800Z/
South Central Elko County-
Including the cities of Ruby Lake and Oasis
936 AM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

The strong winds have subsided, thus the wind advisory will be
allowed to expire at 10 am this morning.

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:53 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 14, 3:53 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Elko NV
353 AM PST Sun Jan 14 2024

.SYNOPSIS...A seemingly stationary boundary over northeastern
Nevada is helping to support continued showers this early
morning. Lingering showers and wet/slushy roads may make the
morning commute hazardous. Anyone on the road should use caution
this morning. Fortunately, we're looking at a break from the
majority of the precip around the early evening timeframe.

&&

.SHORT TERM...Today through early Tuesday morning

Radar and surface obs show continued snowfall this morning across
virtually all of the CWA north of US 50. Temperatures are hovering
around the freezing mark, and some obs have suggested there is
rainfall mixing in with snowfall. Wet and slushy roads may lead to
slick conditions at times during the morning commute, so drivers
are encouraged to use caution and remain alert when traveling this
morning. Gusty winds have also started to turn lighter along and
north of I 80, but elsewhere still sees gusts between 25 and 35
MPH until this afternoon. With this stationary boundary set up
along northeastern Nevada, showers continue through the morning
and afternoon hours, but decrease in intensity as the boundary
eventually lifts out of the forecast area tonight. Afternoon highs
today in the mid 30s to mid 40s will help melt some of the
snowfall, but overnight lows tonight in the teens and 20s may lead
to refreezing of wet surfaces, particularly if they're untreated.

Tomorrow offers a break from the recent activity with dry weather
and light winds, and a mix of some sun peeking through the clouds
at times. However, overnight lows into early Tuesday morning
plummet in northeastern/eastern Nevada, reaching the single digits
and low teens. The exception is in northern Nye and Humboldt
counties where typically warmer spots will sit in the low 20s.

.LONG TERM...Tuesday through Sunday

Tuesday a weakening upper ridge will push through Nevada which
will change to upper level flow from WNW to WSW. This is in
response to the next trough which will approach NV Wednesday
morning. Models have come into better agreement with this trough,
taking a more northern route through Washington and into Montana
by Thursday morning as the trough weakens in the zonal flow. For
Nevada, the track of this system does not favor cold air being
pulled into the area, but the system will be close enough for a
60% to 80% chance of a mix of lower elevation rain and mountain
snow across N NV and 30% to 50% chance of the same across central
Nevada. Amounts will be timing dependent with light with rainfall
up to 0.10” and snow amounts at about 1” to 3” above 6500”. Should
timing be a bit more favorable some of the higher elevation
valleys could see a transition to snow with amounts of up to 0.5”
possible.”. High Pressure ridge builds back Thursday afternoon
lasting through Saturday bringing more quiet weather and warmer
temperatures. The next system approaches the west coast Saturday
afternoon, Models show this trough splitting into two pieces as it
moves on shore Sunday. With a northern piece taking a similar
track to Wednesdays system, making land fall over Washington
state. The southern part of the trough is much weaker in the
models and will make land fall over central California. That being
said Models do show some precipitation breaking out over Nevada
Sunday afternoon. Once again this system does not seam to have
much cold air to work with, and like Wednesdays system will be a
mix of lower elevation rain and mountain snow, with light
accumulation possible for the region, but timing and strength
differences have created to much uncertainty to forecast amounts
at this time. Temperatures and Winds: Highs will start in the low
30s to mid 40s Tuesday, warming into the upper 30s to upper 40s by
next Monday. Lows will start in the mid single digits to upper
teens Tuesday morning, then rising to the low 20s to low 30s
Sunday morning. Tuesday winds will be light with high pressure
leaving the region with West to SW winds of 5 to 10 MPH. Winds
Pick up a bit Wednesday as the next trough moves through overnight
with west winds of 10 to 20 MPH with gust up to 30 MPH possible.
Winds change back to the NW Thursday, but will be light at 5 to 15
MPH, Winds Saturday will be light and variable to NE at 5 to 10
MPH for Northern NV and SE at 5 to 10 MPH for central NV. Sunday
winds shift fully out of the south as the next system starts to
influence our area, but will be light to breezy at speeds of 5 to
15 MPH.

&&

.AVIATION...Gusty west to southwest winds will continue across
much of northern and central Nevada into Sunday morning. Winds of
20 knots with gusts to 30 knots are possible through around 15Z
Sunday morning mainly along the I-80 corridor. In addition, winter
storm will bring a mix of rain for KWMC, KBAM and a wintry mix
with some visibility reductions at KEKO and KELY through the
night. Lower ceilings will continue to plague the area as well
resulting in MVFR, occasional IFR conditions. KEKO and KELY are
right on the snow/rain environment so precip type is difficult to
pin down. Conditions begin to improve after 15Z Sunday from north
to south with a gradual return to VFR conditions and lighter winds
statewide. With precipitation and lower clouds remaining to the
north of KTPH, expect VFR conditions to persist through tomorrow
although gusty north winds will be present after 18Z.

&&

.LKN Watches/Warnings/Advisories...
Winter Weather Advisory until 7 AM PST this morning Northern
Elko County...South Central Elko County...Southern Lander County
and Southern Eureka County...Southwest Elko County...White Pine
County.

Wind Advisory until 7 AM PST this morning Northern Lander County
and Northern Eureka County...Southeastern Elko County.

Blizzard Warning until 7 AM PST this morning Ruby Mountains and
East Humboldt Range.

&&

84/98/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 4:51 PM PSTWinter Weather AdvisoryLKNEureka, Lander, White Pine14 hr

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.